Nebraska, 2021

Hail and Damaging Winds in Nebraska, May 23, 2021

May 23, 2021 · NWS LBF · 12 events in 5 counties and zones

A powerful upper level low lifted across the central and northern Rockies on May 23rd into May 24th. Thunderstorms developed across eastern Wyoming during the afternoon of May 23rd along a surface trough of low pressure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A powerful upper level low lifted across the central and northern Rockies on May 23rd into May 24th. Thunderstorms developed across eastern Wyoming during the afternoon of May 23rd along a surface trough of low pressure. As the storms tracked east, they became severe with large hail and damaging wind gusts. Hail up to the size of baseballs and thunderstorm wind gusts to 60 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 4:20 PM MST, 1 minute earlier.

Area forecast discussion, May 23, 4:20 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
620 PM CDT Sun May 23 2021

.SHORT TERM...(This evening through Monday night)
Issued at 205 PM CDT Sun May 23 2021

Deep southerly flow continues across wrn and ncntl Nebraska this
afternoon. A Pacific cold front has cleared the Colorado front range
and the Laramie Ranges triggering thunderstorm activity which will
carry east into wrn Nebraska this evening. There is also a small
zone of warm air advection across sern Colorado triggering storms
south of Pueblo Colorado. The storm activity across ern WY and Colo
should grow upscale into the deep moisture across wrn Nebraska this
evening producing at least scattered storms and a solid line of
storms appears likely north of Interstate 80.

A couple of hindrances may limit the magnitude of the severe
weather across wrn Nebraska tonight. Winds aloft, although very
strong, are unidirectional supporting storm splitting and the warm
air advection ahead of the Pacific cold front appears limited to
sern Colorado- aimed at nwrn KS and swrn Nebraska. The RAP model
suggests the shear is too strong to sustain supercells.

On the other hand, the RAP shows two distinct meso circulations
forming across swrn Nebraska and swrn SD which could maintain severe
storm evolution. These circulations are being fed by strong moist
low level winds below 700mb. There is also a well defined h700mb dry
slot or intrusion associated with the storms moving east through wrn
Nebraska and this should produce a cold pool and enhance wind damage
potential. So there are competing forces both in favor or in
disfavor for severe storm development. The severe weather forecast
follows the SPC which, given the strong backing low level winds this
evening, all modes of severe weather, including tornadoes are
possible.

The POP forecast leans on the short term model blend for likely to
definite pops tonight generally along and west of highway 83. East
of highway 83, chance POPs are in place. Some models like the ECM
and SREF weaken the storm activity quickly while other models like
the HREF and NAM maintain storm activity throughout ncntl Nebraska.
WPC suggested up to 1 inch of QPF tonight which locally, could
result in a few 2 inch totals. This is in line with the HRRR which
suggests a few HP storms which could produce a quick 1 to 1 and 1/2
inches of rainfall followed by additional rainfall from weaker storm
activity. All of this storm activity should be east of ncntl
Nebraska by 12z Monday with just and isolated shower chance in the
morning.

SPC has hung a marginal severe weather risk Monday afternoon and
evening across parts of swrn and ncntl Nebraska. This is the result
of the front hanging up across cntl Nebraska. A check on the RAP
model shows this front stationary late Monday but winds at the lower
levels are not backed. Thus the best severe weather potential would
appear to be just to the east of the front as suggested by the SPC.
For these reasons, just a slight chance of thunderstorms are in
place across parts of swrn and ncntl Nebraska.

.LONG TERM...(Tuesday through Sunday)
Issued at 205 PM CDT Sun May 23 2021

An excellent opportunity for severe weather may present itself
Wednesday afternoon and Wednesday night. The NAM shows a warm
front lifting north through wrn Nebraska during the afternoon and
the GFS and NAM show westerly winds h500mb increasing to 40 to 50
kts. The NAM shows some sort of convective complex developing
across nwrn Nebraska by 00z which will likely move east and grow
upscale. Chance to likely POPs are in place Wednesday afternoon
and Wednesday night.

Thunderstorms chances are in place next Saturday. The potential for
severe weather is uncertain given the distance time away from this
rain event. The rest of the forecast is generally dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 620 PM CDT Sun May 23 2021

Multiple aviation weather concerns exist during the forecast
period, including severe thunderstorms, strong surface winds, and
low ceilings. A line of strong to severe storms will cross the
region this evening into tonight, which will be capable of very
large hail and damaging winds with gusts exceeding 50 kts. Ahead
of these storms, south/southeast winds will continue to gust
around 30 kts. In the storms wake, surface winds will lighten but
stratus clouds set in, especially in southwest Neb (KLBF). Expect
MVFR to locally IFR ceilings early morning, but should return to
VFR after daybreak.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, May 23, 12:31 PM MST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
231 PM CDT Sun May 23 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-241945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
231 PM CDT Sun May 23 2021 /131 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an Enhanced Risk for severe thunderstorms to develop in the
Panhandle and northwest Nebraska this evening. Additionally, there
is a Slight Risk for the rest of the Sandhills and southwest
Nebraska. This means the conditions are favorable for storms to turn
severe in both areas. The main impacts are expected to be strong
winds, hail, and heavy rain. There is a chance for an isolated
tornado as well, with the greatest possibility in the Panhandle.
Storms are expected to begin in the Panhandle, and move east through
the evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Another round of thunderstorms is possible Wednesday afternoon into
the evening. However, the potential severe impacts are currently
unknown.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 23, 12:34 PM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
134 PM MDT Sun May 23 2021

NEZ004-232015-
Sheridan NE-
134 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 215 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving north at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Intersection of Beaver Creek Road and White Clay Creek Road and
Metcalf State Wildlife Management Area.

This includes Highway 20 between mile markers 74 and 78, and near
mile marker 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4300 10263 4269 10262 4268 10277 4277 10278
      4278 10277 4279 10279 4290 10280 4300 10279
TIME...MOT...LOC 1934Z 174DEG 38KT 4276 10276

CDC
Special weather statement, May 23, 12:57 PM MST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
157 PM MDT Sun May 23 2021

NEZ004-022-232030-
Sheridan NE-Garden NE-
157 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARDEN AND
SOUTHEASTERN SHERIDAN COUNTIES UNTIL 230 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Crescent Lake National Wildlife Refuge, or 29 miles
southeast of Alliance, moving north at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ellsworth, Snow Lake, Patterson Lake, Lakeside, Herman Lake, Jerry
Lake, Britton Lake, Kennedy Lake and Wild Horse Flats.

This includes the following highways...
 Highway 250 between mile markers 1 and 7.
 Highway 2 between mile markers 106 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4179 10216 4181 10249 4215 10253 4216 10207
TIME...MOT...LOC 1956Z 183DEG 36KT 4187 10238

CDC
Special weather statement, May 23, 1:26 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
226 PM MDT Sun May 23 2021

NEZ004-232100-
Sheridan NE-
226 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN COUNTY
UNTIL 300 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Ellsworth, or 24 miles east of Alliance, moving
north at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Snow Lake, Diamond Lake, Kennedy Lake, Smith Lake State Wildlife
Management Area and Argo Hill.

This includes Highway 250 between mile markers 7 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4210 10224 4214 10251 4256 10252 4256 10208
TIME...MOT...LOC 2026Z 180DEG 37KT 4218 10241

CDC
Special weather statement, May 23, 2:00 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
300 PM MDT Sun May 23 2021

NEZ004-094-232145-
Sheridan NE-Western Cherry NE-
300 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 345 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Gordon, moving north at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Clinton, Irwin, Highway 27 crossing the Niobrara
River, Smith Lake State Wildlife Management Area, Mount Maria,
Highway 250 crossing the Niobrara River, Shell Lake State Wildlife
Management Area,Intersection of Highway 27 and Mills Road and Hoover
Lake.

This includes the following highways...
 Highway 20 between mile markers 88 and 119.
 Highway 250 between mile markers 26 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4300 10187 4237 10206 4240 10252 4300 10254
TIME...MOT...LOC 2059Z 189DEG 42KT 4255 10216

Jacobs
Special weather statement, May 23, 3:37 PM MST, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
437 PM MDT Sun May 23 2021

NEZ004-022-232315-
Sheridan NE-Garden NE-
437 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN AND SHERIDAN
COUNTIES UNTIL 515 PM MDT...

At 436 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Chadron to near Alliance
Airport. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Rushville, Hay Springs, Antioch, White Clay, Clinton, Intersection
of Highway 87 and Craven Creek Road, Smith Lake State Wildlife
Management Area, Mount Maria, Highway 250 crossing the Niobrara
River, Walgren Lake State Recreation Area, Snow Lake, Pine Ridge,
Wickson Lake, Diamond Lake, Metcalf State Wildlife Management Area,
Lakeside and Herman Lake.

This includes the following highways...
 Highway 20 between mile markers 74 and 99.
 Highway 250 between mile markers 1 and 48.
 Highway 2 between mile markers 96 and 116.

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4300 10233 4198 10230 4199 10268 4201 10270
      4209 10270 4210 10274 4244 10275 4244 10277
      4300 10279
TIME...MOT...LOC 2236Z 286DEG 30KT 4288 10289 4198 10285

Jacobs
Special weather statement, May 23, 4:16 PM MST, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
516 PM MDT Sun May 23 2021

NEZ004-022-094-240000-
Sheridan NE-Western Cherry NE-Garden NE-
516 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY...NORTH
CENTRAL GARDEN AND SHERIDAN COUNTIES UNTIL 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Clay to Antioch. Movement was east
at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Gordon, Rushville, Hay Springs, Ellsworth, White Clay, Antioch,
Clinton, Intersection of Highway 87 and Craven Creek Road, Billys
Lake, Lone Butte,  Intersection of Highway 87 and Larabee Road, Pine
Ridge, Hoover Lake, Wickson Lake, Diamond Lake, Metcalf State
Wildlife Management Area, and Watson Lake.

This includes the following highways...
 Highway 20 between mile markers 79 and 112.
 Highway 250 between mile markers 1 and 48.
 Highway 2 between mile markers 97 and 128.

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4300 10206 4192 10209 4200 10268 4201 10269
      4300 10270
TIME...MOT...LOC 2315Z 269DEG 30KT 4298 10261 4208 10259

Jacobs

The radar

The North Platte radar (KLNX), 159 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Garden

When
May 23, 4:21 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.410, -102.340

Pea to quarter sized hail reported in Oshkosh.

Hail, Garden

When
May 23, 4:27 PM MST
Where
Garden County, 7.2 mi NNW of Oshkosh
Measured
2.75 in hail
Reported by
Public
Coordinates
41.510, -102.400

Golf ball, goose egg and baseball sized hail reported at this location.

Hail, Garden

When
May 23, 4:53 PM MST
Where
Garden County, 26.21 mi NNE of Oshkosh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.750, -102.080

Hail, Garden

When
May 23, 5:02 PM MST
Where
Garden County, 39 mi NNE of Oshkosh
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.960, -102.110

Hail, Cherry

When
May 23, 6:26 PM CST
Where
Cherry County, 45.7 mi S of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.220, -101.890

Thunderstorm Wind, Arthur

When
May 23, 5:43 PM MST
Where
Arthur County, 5 mi NW of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.620, -101.770

Thunderstorm wind gust estimated at 60 mph, reported at this location.

Thunderstorm Wind, Cherry

When
May 23, 7:13 PM CST
Where
Cherry County, 14.82 mi SSE of Eli
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.740, -101.440

Thunderstorm wind gust of 60 mph reported at this location.

Hail, Perkins

When
May 23, 6:25 PM MST
Where
Perkins County, 3.21 mi ENE of Venango
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.780, -101.970

Quarter sized hail and high winds were reported at this location.

Thunderstorm Wind, Cherry

When
May 23, 7:42 PM CST
Where
Cherry County, 2.05 mi NE of Kilgore
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
42.950, -100.940

Cooperative observer reported damage to their equipment and an outbuilding blown over. Time estimated by radar.

Thunderstorm Wind, Cherry

When
May 23, 8:00 PM CST
Where
Cherry County, 11.62 mi NNE of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.440, -100.550

A trained spotter reported thunderstorm winds of 60 mph at this location.

Thunderstorm Wind, Cherry

When
May 23, 8:06 PM CST
Where
Cherry County, Valentine
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

A thunderstorm wind gust of 59 mph reported at the Valentine Airport.

Thunderstorm Wind, Custer

When
May 23, 10:15 PM CST
Where
Custer County, 0.86 mi SE of Callaway
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.290, -99.920

A 10 foot diameter grain bin was blown over at the grain elevator in Callaway. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959478, 959479, 959480, 959481, 959482, 959484, 959485, 959483, 959489, 959487, 959486, 959488.